Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 227, NWS Wilmington, OH

August 19, 2017Adams County, Brown County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 19, 2017, 5:15 PM EDT for Adams County, Brown County, Ohio. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 5:15 PM EDT (21:15 UTC)
Expired
Aug 19, 2017, 5:45 PM EDT
In force
30 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, OH, Brown County, OH

The radar

The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:16 PM EDTTSTM WND DMGSardinia, OHSEVERAL REPORTS OF TREES AND POWER LINES DOWN.
Aug 19, 5:20 PM EDTTSTM WND DMGRussellville, OHTREES AND POWER LINES DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS51 KILN 192115
SVRILN
OHC001-015-192145-
/O.NEW.KILN.SV.W.0227.170819T2115Z-170819T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
515 PM EDT SAT AUG 19 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  East central Brown County in southwestern Ohio...
  Northwestern Adams County in southwestern Ohio...

* Until 545 PM EDT.

* At 515 PM EDT, a severe thunderstorm was located near Sardinia,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Mount Orab, Winchester, Sardinia, Seaman, Emerald, Decatur,
  Russellville, Cherry Fork, Lake Waynoka, Fincastle and State Route
  32 at US Route 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3893 8392 3902 8388 3900 8355 3876 8368
TIME...MOT...LOC 2115Z 300DEG 19KT 3893 8379 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
2 follow-up statements
448 
WWUS51 KILN 192123
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
523 PM EDT SAT AUG 19 2017

OHC001-015-192145-
/O.CON.KILN.SV.W.0227.000000T0000Z-170819T2145Z/
Brown OH-Adams OH-
523 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL BROWN AND NORTHWESTERN ADAMS COUNTIES...

At 523 PM EDT, a severe thunderstorm was located near Winchester,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Winchester, Sardinia, Seaman, Emerald, Decatur, Russellville, Cherry
Fork, Lake Waynoka, Fincastle and State Route 32 at US Route 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3889 8387 3901 8379 3900 8355 3876 8368
TIME...MOT...LOC 2123Z 300DEG 19KT 3891 8374 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
343 
WWUS51 KILN 192134
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
534 PM EDT SAT AUG 19 2017

OHC001-015-192145-
/O.CON.KILN.SV.W.0227.000000T0000Z-170819T2145Z/
Brown OH-Adams OH-
534 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL BROWN AND WEST CENTRAL ADAMS COUNTIES...

At 533 PM EDT, a severe thunderstorm was located near Winchester,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. At 516 PM Brown County law enforcement 
         began receiving reports of trees and power lines down due 
         to thunderstorm winds in the Sardinia area. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Winchester, Seaman, Decatur, Russellville, Cherry Fork and Lake
Waynoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3885 8382 3895 8376 3895 8358 3876 8368
TIME...MOT...LOC 2133Z 300DEG 19KT 3888 8368 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:04 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 19, 4:04 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
404 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Skies will become mostly clear tonight as high pressure builds
into the region. The high will bring seasonal weather for
Sunday and Monday. A strong cold front will move through the
area on Tuesday bringing showers and thunderstorms, before a
much cooler and drier airmass moves in for the later half of
next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Western edge of line of strong to severe thunderstorms is
affecting Licking county attm. This should be be east of the
region in the hour. Meanwhile farther southwest, isolated
showers and thunderstorms have developed, All of this activity
should weaken around sunset before coming to an end.

Scattered clouds will linger for the first part of the evening,
but should go mostly clear later on. Lingering low level
moisture will lead to fog development tonight. Lows will drop
down to the lower to mid 60s

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure will be over centered over the Ohio Valley for
Sunday. Several models are trying to produce very isolated QPF
spots through out the day. Feel that is more of an indication
of cu development instead of pcpn, so kept the forecast dry for
now. Temperatures will push into the mid to upper 80s

Weak shortwave energy deamplifying as it crosses the Great Lakes
Sunday night shouldn't have much of an impact on an expected
clear/mostly clear night.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Dry conditions are expected for the start of the long term period on
Monday.  Cu are expected to develop during the daytime hours in
addition to some cirrus beginning to move into the area.  The least
amount of cloud cover is expected to be across portions of northern
Kentucky and south central Ohio with increasing clouds across
northwestern portions of the forecast area northwest of Dayton. Went
on the cool side of guidance for high temperatures on Monday.

After eclipse day on Monday attention turns to a cold front moving
through Tuesday into Tuesday evening.  Although cannot rule out
severe weather anywhere across the region, expect a better severe
potential along and southeast of I-71.  There is also the potential
with the orientation of the flow for some heavier rain near and
south of the Ohio River which could lead to some flash flooding
issues. Front will push out of the area and precipitation will come
to an end by the end of Tuesday night.

With CAA on Wednesday expect cooler conditions and also expect a
decent cu field to develop.  Conditions will be similar on Thursday
with slightly less cu and by Friday expect little in the way of
clouds.  By Saturday expect a slight increase in temperatures with
some weak WAA beginning, however expect continued dry conditions.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Convection has begun to pop in Central Ohio ahead of weak cold
front and H5 s/w. Have a VCTS in the CMH/LCK for the first
couple of hours of the taf period to cover this activity.

Latest radar image is showing some showers developing north of
CVG/LUK. Will have to keep an eye on this and see if VCSH is
needed farther south.

After the convection pulls off to the east. there could be some
left over scattered ac.

Guidance is suggesting that MVFR fog will develop aft 06Z. IFR
fog is expected in the river valleys. After the fog lifts on
Sunday, few to scattered cu should develop.

OUTLOOK...Thunderstorms are likely on Tuesday into Tuesday
evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Novak
AVIATION...Sites
Hazardous weather outlook, Aug 19, 2:09 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
209 PM EDT Sat Aug 19 2017

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-077-201815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
209 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Tuesday afternoon and
evening. Damaging wind and hail will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Tuesday.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-201815-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
209 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Tuesday afternoon and
evening. Damaging winds, hail, and heavy rain will be possible with
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Tuesday.

In the hours before

Local storm report, Aug 19, 3:55 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
355 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             5 N GRANVILLE           40.15N 82.49W
08/19/2017  E0.75 INCH       LICKING            OH   AMATEUR RADIO

&&

JDR
Local storm report, Aug 19, 3:59 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 ESE SUNBURY           40.22N 82.78W
08/19/2017  E0.88 INCH       DELAWARE           OH   COCORAHS

&&

JDR
Local storm report, Aug 19, 4:16 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             5 ENE JOHNSTOWN         40.19N 82.61W
08/19/2017  E1.00 INCH       LICKING            OH   AMATEUR RADIO

&&

JDR
Special weather statement, Aug 19, 4:26 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT SAT AUG 19 2017

OHZ046-055-056-192100-
Licking OH-Delaware OH-Franklin OH-
426 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN...
SOUTHEASTERN DELAWARE AND SOUTHWESTERN LICKING COUNTIES UNTIL 500 PM
EDT...

At 425 PM EDT, radar indicated a strong thunderstorm near
Westerville, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Columbus, Westerville, Reynoldsburg, Gahanna, Pataskala, Johnstown,
Minerva Park, Easton, Summit Station, Granville South, Etna, New
Albany, Jersey, Kirkersville, Alexandria and State Route 310 at
State Route 161.

This includes I-70 in Ohio between mile markers 119 and 121.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4005 8299 4019 8293 4015 8253 3993 8262
TIME...MOT...LOC 2025Z 286DEG 16KT 4009 8287

JDR
Local storm report, Aug 19, 4:31 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             5 ENE JOHNSTOWN         40.19N 82.61W
08/19/2017  E1.00 INCH       LICKING            OH   AMATEUR RADIO

&&

JDR
Special weather statement, Aug 19, 4:40 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
440 PM EDT SAT AUG 19 2017

OHZ079-080-192115-
Highland OH-Brown OH-
440 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BROWN AND SOUTHWESTERN
HIGHLAND COUNTIES UNTIL 515 PM EDT...

At 440 PM EDT, radar indicated a strong thunderstorm near Mount Orab,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Mount Orab, Sardinia, Mowrystown, State Route 32 at US Route 68,
Greenbush, Lake Waynoka, Fincastle, State Route 32 at US Route 62 and
Buford.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3904 8401 3914 8393 3909 8363 3902 8367
      3900 8367 3889 8373
TIME...MOT...LOC 2040Z 293DEG 16KT 3907 8391

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:25 PM EDTSpecial Weather StatementILNLicking35 min
Aug 19, 2:28 PM EDTSevere Thunderstorm WarningILNLicking47 min
Aug 19, 3:00 PM EDTSpecial Weather StatementILNLicking30 min
Aug 19, 3:06 PM EDTSevere Thunderstorm WarningILNLicking24 min
Aug 19, 3:29 PM EDTSevere Thunderstorm WarningILNLicking46 min
Aug 19, 4:26 PM EDTSpecial Weather StatementILNFranklin34 min
Aug 19, 4:40 PM EDTSpecial Weather StatementILNBrown35 min
Aug 19, 4:48 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland27 min
Aug 19, 4:51 PM EDTAreal Flood AdvisoryILNLicking3 hr
Aug 19, 5:45 PM EDTSevere Thunderstorm WarningILNAdams, Brown45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.